MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1260
Medical Device Problem Codes Break (1069); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The product lot number was not provided, therefore, the manufacturing records could not be reviewed.This report is associated with mfr report numbers: 3005168196-2019-01047, 3005168196-2019-01048.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) and the internal iliac artery (iia) using ruby coils and pod5s.It should be noted that the patient's anatomy was tortuous.During the procedure, the first ruby coil was advanced into the ima using a lantern delivery microcatheter (lantern), but would not take shape in the vessel.The ruby coil was therefore removed and not used in the procedure.The physician attempted to advance a pod5; however, the pod5 was unable to advance out of the rotating hemostasis valve (rhv)and into the lantern and was therefore removed.Another pod5 was then implanted successfully in the ima using the same lantern.The physician advanced another ruby coil into the iia and made several attempts to reposition it within the vessel.While retracting the ruby coil into the lantern during an attempt to reposition, the ruby coil unintentionally detached and broke into two pieces.It was noted that one piece of the ruby coil broke off in the patient's vessel and another piece broke off inside the lantern.The lantern and piece of the ruby coil were removed together from the patient and a snare was used to retrieve the remaining piece of ruby coil from the patient's vessel.The procedure was then terminated and the patient was discharged.There was no report of an adverse effect to the patient.It was reported that the patient returned for another procedure on (b)(6) 2019.During this procedure, the ima and iia embolization was completed using another ruby coil and two pod packing coils (pod pcs).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2019-01049.1.Section h.Box 6.Method code.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8646304
Report Number3005168196-2019-01049
Device Sequence Number19301816
Product Code HCG
UDI-Device Identifier00814548013022
UDI-Public00814548013022
Combination Product (Y/N)Y
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C1260
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer04/29/2019
Initial Report FDA Received Date05/28/2019
Supplement Report FDA Received Date05/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient Weight93
Date Report Sent to FDA01/01/2005